Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 2, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Mar 2, 2020, 11:53 PM CST for Hart County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 2, 2020, 11:53 PM CST (05:53 UTC)
- Expired
- Mar 3, 2020, 1:55 AM CST
- In force
- 2 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Hart County, KY
The radar
The Louisville radar (KLVX), 70 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted.
235
WGUS53 KLMK 030553
FFWLMK
KYC099-030900-
/O.NEW.KLMK.FF.W.0002.200303T0553Z-200303T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1153 PM CST Mon Mar 2 2020
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Northwestern Hart County in central Kentucky...
* Until 300 AM CST.
* At 1152 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Bonnieville, Bee, Wabash, Macon, Lines Mill, Big Windy, Dogcreek,
Vento, Winesap and Priceville.
Additional rainfall amounts of up to 1 inch are possible in the
warned area over the next few hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3732 8614 3734 8612 3733 8610 3734 8611
3735 8609 3735 8608 3734 8609 3734 8607
3737 8606 3744 8593 3743 8575 3742 8571
3723 8607
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
SCHOETTMER1 follow-up statement
832
WGUS73 KLMK 030755
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
155 AM CST Tue Mar 3 2020
KYC099-030805-
/O.CAN.KLMK.FF.W.0002.000000T0000Z-200303T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hart KY-
155 AM CST Tue Mar 3 2020
...THE FLASH FLOOD WARNING FOR NORTHWESTERN HART COUNTY IS
CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3732 8614 3734 8612 3733 8610 3734 8611
3735 8609 3735 8608 3734 8609 3734 8607
3737 8606 3744 8593 3743 8575 3742 8571
3723 8607
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 11:34 PM CST, 19 minutes earlier.
Area forecast discussion, Mar 2, 11:34 PM CST, 19 minutes before
Area Forecast Discussion National Weather Service Louisville KY 1234 AM EST Tue Mar 3 2020 ...Updated Aviation Discussion... .Short Term...(This evening through Tuesday) Issued at 323 PM EST Mon Mar 2 2020 ...Strong Storms Tonight with Isolated Severe Storms Possible... An area of light to moderate rain showers continues to progress east across the Bluegrass region this afternoon. This is what's left of the morning convective complex/weak shortwave aloft, and this feature will quickly move to WV by this evening. Subsidence behind the morning wave has helped dry out the lower levels, resulting in a healthy amount of clearing over western and now central KY. This is an interesting development just downstream of a 1006 mb sfc low over the MO/AR border. In general, coarser models are likely still underestimating the sfc based and MLCAPE that will be available until 02-04z tonight. Looking aloft, central KY remains in the left exit region of a straight jet streak over OK/AR/TN. 250 mb divergence increases over the Lower Ohio Valley from 00-06z tonight, resulting in a modest deepening of the sfc low as it tracks northeast along the Ohio River. Convective initiation is expected over the MO Bootheel region between 21-00z. Instability and shear parameters in this region will initially support supercells, but upscale growth into a MCS appears likely over KY/TN after 03z. As sfc low pressure moves northeast after 00z, increasing low level convergence will help force numerous showers and scattered thunderstorms tonight. Southerly flow will help push sfc dewpoints into the mid 50s in central and southern KY. The latest HRRR/RAP and HREF guidance suggests around 500 J/kg of MLCAPE will be present across central KY through 03-04z. Up to 1000 J/kg MLCAPE cannot be ruled out across the far southwestern CWA through 03z. After 03z, MLCAPE will slowly wane but there could be a window for a severe wind threat. The higher wind potential remains across southern KY, where storms could remain sfc based longer. Deep layer shear around 40 kts will certainly be sufficient for rotating storms and sustaining strong updrafts. WBZ heights around 7500 ft, mid level dry air entrainment, and 3-6 km lapse rates approaching 8 C/km will all promote hail growth as far north as southern Indiana. Storm rotation will only increase the potential hailstone residence time, so the Marginal Risk was expanded northward. Other threats with these storms certainly include lightning and locally heavy rainfall. If significant rainfall rates were able to persist/train over the same area, then perhaps an isolated flash flood threat could develop. Low pressure will quickly move off to the northeast Tuesday morning, with dry and breezy conditions expected for the afternoon. .Long Term...(Tuesday night through Monday) Issued at 250 PM EST Mon Mar 2 2020 Our area will be in a quasi-zonal flow pattern midweek, with a system heading by to our north Wednesday and then one moving into the TN Valley Thursday. That second system will force a surface low to deepen across the northern Gulf coast, and model guidance differs on just how far north a precip shield gets into our southern KY counties. Early look at the extended time of the NAM period shows some phasing with a northern stream trough, enough to bring that precip all the way to the Ohio River. This forecast will go dry for Wednesday areawide, and then bring some chance-range rains (i.e., above 25 percent) as far north as the KY Pkwys for Thursday and then east of I-65 Thursday night. Uncertainty remains into Friday, as the GEFS shows a large spread of heights aloft. Will keep in some pops for a cold rain then. Cannot rule out a brief mix of rain/snow with these lower-end pops over our northern counties early Friday. As we get into the weekend, there is good support for a dry one, as high pressure builds into the Ohio Valley. In fact, we may have a carbon copy of this past weekend, with colder temperatures Saturday and then southerly winds warming us up quickly for Sunday. A few models bring rain chances back in for Monday, though we may be able to keep that just west of I-65, based on the latest Euro and Canadian solutions. && .Aviation...(06Z TAF Issuance) Issued at 1230 AM EST Tue Mar 3 2020 Mainly seeing fuel-alternate MVFR, or even IFR at LEX this hour, with the warm front (or at least the effective boundary) draped north of BWG. HNB is far enough north to be in line for some fog potential overnight with less intense precip in the area, and temps running below Monday afternoon dewpoints. Will hold on to the initialization as long as possible before issuance. Will run plenty of VCSH or even VCTS/CB mention, and use TEMPO groups to time the restricted vis when thunderstorms affect the individual fields. Prime time will be between 07-10Z at SDF and LEX, while the initial storms should lift north of BWG by 08Z. Will also include some gusts near 25 kt with any storm. Low pressure develops by daybreak and lifts NE of the area through the day, with ceilings lifting to VFR and scattering out by the afternoon. Bigger issue will be gusty west winds, with frequent gusts around 25 kt and peaks likely around 30 kt. Most significant impact of these winds will be at SDF where the westerly direction is broadside to the longer parallel runways. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...EBW Long Term...RJS Aviation...RAS
Hazardous weather outlook, Mar 2, 2:59 PM CST, 8 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 359 PM EST Mon Mar 2 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-032100- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 359 PM EST Mon Mar 2 2020 /259 PM CST Mon Mar 2 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. As a low pressure system approaches the lower Ohio Valley tonight, scattered thunderstorms are expected. Large hail, heavy rain and lightning are the main hazards from these storms. In addition, strong gusty winds are possible especially over west central and south central Kentucky. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any significant weather, including heavy rainfall and flooding, strong or damaging winds, and hail. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. EBW/RJS
In the hours before
Special weather statement, Mar 2, 10:07 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
1107 PM EST Mon Mar 2 2020
KYZ027-028-053-062>065-074-076-030445-
Hart-Metcalfe-Grayson-Taylor-Edmonson-Barren-Hardin-Larue-Green-
1107 PM EST Mon Mar 2 2020
...A LINE OF THUNDERSTORMS WILL AFFECT GREEN...SOUTHERN LARUE...HART
WESTERN TAYLOR...SOUTHEASTERN GRAYSON...SOUTH CENTRAL HARDIN...
NORTHERN BARREN...NORTHWESTERN METCALFE AND EDMONSON COUNTIES...
At 1103 PM EST/1003 PM CST/, radar indicated thunderstorms were
located along a line extending from near Greensburg to 8 miles north
of Brownsville. Numerous storms also were occurring over
Edmonson County. Movement was northeast at 30 to 40 mph.
Penny to nickel size hail is possible with the stronger storms.
Brief torrential rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways. Occasional cloud-to-ground lightning is also
prevalent.
Locations impacted include...
Campbellsville, Greensburg, Munfordville, Brownsville, Monroe, Horse
Cave, Cave City, Upton, Park City and Bonnieville.
LAT...LON 3708 8619 3710 8622 3709 8628 3722 8642
3750 8605 3748 8547 3747 8547 3747 8544
3744 8529 3742 8527 3742 8525 3723 8539
3705 8608
TIME...MOT...LOC 0403Z 240DEG 34KT 3732 8545 3732 8623
TWFLocal storm report, Mar 2, 10:16 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1116 PM EST MON MAR 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HAIL 2 ESE PLUM SPRINGS 37.01N 86.35W
03/02/2020 E1.00 INCH WARREN KY PUBLIC
&&
RASSpecial weather statement, Mar 2, 10:25 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
1025 PM CST Mon Mar 2 2020
KYZ064-071-073-074-076-030500-
Metcalfe-Warren-Allen-Barren-Green-
1025 PM CST Mon Mar 2 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREEN...NORTH
CENTRAL ALLEN...EAST CENTRAL WARREN...BARREN AND WESTERN METCALFE
COUNTIES...
At 1025 PM CST, a strong thunderstorm was located 9 miles west of
Glasgow, moving east at 45 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Glasgow, Edmonton, Red Cross, Node, Coral Hill, Lecta, Greenhill,
Haywood, Savoyard and Goodnight.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3689 8634 3706 8615 3705 8608 3708 8607
3718 8560 3689 8560
TIME...MOT...LOC 0425Z 260DEG 50KT 3700 8608
SCHOETTMERSpecial weather statement, Mar 2, 11:19 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
1119 PM CST Mon Mar 2 2020
KYZ064-076-077-030600-
Metcalfe-Adair-Green-
1119 PM CST Mon Mar 2 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GREEN...
NORTHERN METCALFE AND NORTHWESTERN ADAIR COUNTIES...
At 1118 PM CST, NWS Doppler radar indicated strong thunderstorms
were located along a line extending from 13 miles southwest of
Greensburg to 6 miles northwest of Edmonton. Movement was east at 35
mph.
Winds around 30 mph and pea size hail are possible with the storms.
In addition, torrential rainfall is occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways. Watch out for cloud-to-ground lightning as well.
Locations impacted include...
Columbia, Pickett, Portland, Gradyville, Cork, Mount Gilead,
Haskingsville, Bliss, Fry and Keltner.
LAT...LON 3712 8562 3720 8536 3719 8535 3720 8534
3723 8525 3706 8530 3701 8575
TIME...MOT...LOC 0518Z 250DEG 31KT 3709 8562 3702 8571
TWFLocal storm report, Mar 2, 11:34 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1234 AM EST TUE MAR 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM FLASH FLOOD 2 SSW HISEVILLE 37.07N 85.83W
03/03/2020 BARREN KY 911 CALL CENTER
2 ROADS WERE CLOSED WITH FLOWING WATER OVER
THEM AT CORAL HILL ROAD AND EVANS ROAD, AND
ON CORAL HILL HALFWAY ROAD.
&&
BJSSpecial weather statement, Mar 2, 11:44 PM CST, 9 minutes before
Special Weather Statement National Weather Service Louisville KY 1144 PM CST Mon Mar 2 2020 KYZ070>072-030630- Warren-Logan-Simpson- 1144 PM CST Mon Mar 2 2020 ...STRONG THUNDERSTORMS WILL AFFECT 0CENTRAL LOGAN...NORTHERN SIMPSON AND SOUTHWESTERN WARREN COUNTIES... At 1142 PM CST, strong thunderstorms were located across central Logan County, including near Russellville, moving east at 35 mph. Winds in excess of 30 mph and penny size hail are possible with these storms, along with torrrential rainfall that could cause localized flooding. Locations impacted include... Bowling Green, Russellville, Memphis Junction, Auburn, Woodburn, Hillsdale, Dennis, Rich Pond, Rockfield and South Union. LAT...LON 3678 8698 3689 8691 3697 8642 3672 8641 TIME...MOT...LOC 0542Z 269DEG 30KT 3681 8690 TWF
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 8:30 PM CST | Tornado Warning | LMK | Butler, Logan | 45 min |
| Mar 2, 9:02 PM CST | Severe Thunderstorm Warning | LMK | Butler, Logan, Warren | 28 min |
| Mar 2, 9:30 PM CST | Severe Thunderstorm Warning | LMK | Butler, Edmonson, Warren | 30 min |
| Mar 2, 9:47 PM CST | Special Weather Statement | LMK | Warren | 28 min |
| Mar 2, 9:58 PM CST | Severe Thunderstorm Warning | LMK | Warren | 32 min |
| Mar 2, 10:07 PM CST | Special Weather Statement | LMK | Edmonson, Green, Hart, Taylor | 38 min |
| Mar 2, 10:25 PM CST | Special Weather Statement | LMK | Barren, Metcalfe | 35 min |
| Mar 2, 11:01 PM CST | Flash Flood Warning | LMK | Barren, Edmonson, Warren | 3 hr |
| Mar 2, 11:05 PM CST | Areal Flood Advisory | LMK | Grayson, Ohio | 115 min |
| Mar 2, 11:19 PM CST | Special Weather Statement | LMK | Green | 41 min |
| Mar 2, 11:44 PM CST | Special Weather Statement | LMK | Logan, Simpson | 46 min |
| Mar 3, 12:16 AM CST | Special Weather Statement | LMK | Barren | 44 min |
| Mar 3, 12:30 AM CST | Severe Thunderstorm Warning | LMK | Allen, Barren | 30 min |
| Mar 3, 1:44 AM CST | Special Weather Statement | LMK | Allen, Simpson | 46 min |
| Mar 3, 1:49 AM CST | Areal Flood Warning | LMK | Barren, Warren | 3 hr |
| Mar 3, 3:10 AM CST | Areal Flood Advisory | LMK | Allen, Barren, Logan, Monroe, Simpson, Warren | 2 hr |
| Mar 3, 6:30 AM CST | River Flood Warning | LMK | Butler, Warren | 4 days |
| Mar 3, 6:41 AM CST | River Flood Advisory | LMK | Butler, Muhlenberg, Ohio | 8 hr |
| Mar 3, 2:29 PM CST | River Flood Warning | LMK | Hart | 25 hr |
| Mar 3, 2:32 PM CST | River Flood Warning | LMK | Butler, Muhlenberg, Ohio | 4 days |
| Mar 3, 2:32 PM CST | River Flood Advisory | LMK | Ohio | 25 hr |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.